Nebraska, 2020

Hail in Nebraska, June 5, 2020

June 5, 2020 · NWS CYS · 1 event in 1 county or zone

Severe thunderstorm produced significant size hail of two inch stones near Whitney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm produced significant size hail of two inch stones near Whitney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 4:27 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 4:27 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Fri Jun 5 2020

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM MDT Fri Jun 5 2020

Current satellite imagery shows Cu developing along the Laramie
Range with a few weak echos being returned to radar. Scattered
showers will continue to develop later this afternoon and early
evening. Biggest issue will be which areas remain capped through
the afternoon. Latest SPC mesoanalysis shows 1000-1500 J/kg of
MLCAPE cutting across Converse Co. through the southern Nebraksa
Panhandle with 50 kts of effective shear over northern portions of
the CWA. However, MLCIN still needs to be overcome for storm
development. High-res models have been consistent to initiate a
few storms along the South Laramie Range that are short-lived. One
spot to watch tonight is up near Bill, WY where HRRR and NAMNest
runs have been initiating a stronger storm. A few attempts at
deep moist convection have been ongoing across Natrona Co. over
the last hour. Would expect more successful attempts over the next
two hours as more favorable instability is located farther east
along with impressive turning of winds with height supporting 0-3
km SRH around 200 m2/s2. Severe threat is possible tonight, but
should remain fairly isolated.

The upper level cutoff low off off the California Coast will
finally begin to propagate northeastward this evening. Large scale
upper level support will move over the area by early Saturday
morning with showers possible. Convective activity looks to begin
early in the afternoon Saturday as the vort max moves through the
Rockies. One area of concern will be the instability available for
strong convective updrafts to develop. Development of initial
shower activity could limit late morning insolation, especially
along the Laramie Range. Currently, models are hinting at a short-
lived period from 18-21z of 2500 J/kg MLCAPE over the Nebraska
Panhandle. A cap looks to remain in place through the day, however
upper level support should be strong enough to aid in initially
elevated convection across this area. Strong upper level winds
will support fast storm motions and the potential for strong TSTM
wind gusts with 700 mb winds exceeding 50 kts. Shear profiles are
fairly unidirectional with effective shear 60-70 kts. Despite
limited hodograph curvature, elongated shear profiles still
suggest noteworthy 0-1 km helicity values. High-res guidance has
been suggesting primarily linear storm mode with discrete cells
possible farther northeast and multiple waves of storms passing
through with leading shortwave energy ahead of the main vort max.

Main threats Saturday will be strong wind gusts to 60 MPH likely
with storms and severe hail east of the Laramie Range. Largest hail
potential will remain with the greater instability over western
Nebraksa. Possibility of a tornado is still there, but remains low.
SPC has highlighted areas within the CWA east of the Laramie Range
with a Slight Risk of Severe Thunderstorms while an Enhanced Risk
sits over the northern Nebraska Panhandle extending to the northeast
of the CWA in South Dakota.

.LONG TERM...(Saturday night through Friday)
Issued at 251 AM MDT Fri Jun 5 2020

Warm and mainly dry conditions expected Sunday ahead of the upper
trough over the western CONUS. A few showers or storms possible
out west in the afternoon as a cold front edges east during the
day. Much cooler and unsettled conditions set in for Monday and
Tuesday as the upper trough moves across the region with showers
and a few storms especially late Monday. Dry and warmer Weds and
Thursday as an upper ridge amplifies over the Rocky Mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 523 PM MDT Fri Jun 5 2020

VFR flight conditions expected through 06Z, despite VCSH causing
brief, erratic wind gusts near vicinity of terminals. Wind gusts
of 20-30 knots are likely due to the nearby rain showers for the
WY terminal sites. CDR could also stay gusty past 06Z in addition
to the WY terminals mentioned before. AIA, BFF, and SNY should see
winds approximately 15 knots or less through 6Z. The approaching
weather system from the southwest will begin to increase chances
of rain from west to east after 6Z. This will be mentioned in the
next update around 0530Z.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Fri Jun 5 2020

Afternoon temperatures have reached the 80s for most locations
with relative humidity dropping into the low 20s and teens along
and west of the Laramie Range. Wind gusts 20-25 MPH bring
conditions to near Red Flag Criteria, but critical fuels are not
ready. Widespread wetting rain is expected Saturday with
thunderstorms and strong winds. Cooler temperatures are on the way
early next week, but relative humidity in the southern Nebraska
Panhandle will drop into the teens before then on Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...CLH
AVIATION...BW
FIRE WEATHER...MB
Hazardous weather outlook, Jun 5, 1:04 PM MST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Fri Jun 5 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
062015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected Saturday. Storms
may be strong to severe with hail and wind gusts to 60 MPH
possible.

.Spotter information statement...

Spotter activation may be needed on Saturday.

WYZ103>106-109>117-062015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected on Saturday. A
few storms may be strong to severe with hail and wind gusts to 60
MPH possible. Cooler weather returns next week with Tuesday
morning low temperatures forecast in the mid-30s.

.Spotter information statement...

Spotter activation may be needed on Saturday.

In the hours before

Special weather statement, Jun 5, 5:14 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
614 PM MDT Fri Jun 5 2020

WYZ102-060045-
Niobrara County-
614 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL NIOBRARA COUNTY...

At 614 PM MDT, a strong thunderstorm was located 9 miles southwest of
Redbird, or 29 miles north of Lusk, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redbird.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4316 10463 4331 10454 4322 10405 4297 10417
TIME...MOT...LOC 0014Z 289DEG 20KT 4318 10445

Braun
Local storm report, Jun 5, 5:45 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             11 SSW REDBIRD          43.10N 104.36W
06/05/2020  M1.50 INCH       NIOBRARA           WY   911 CALL CENTER

            MILE MARKER 172 TO 178 ON HWY 85 OBSERVED
            HAIL FROM 1 INCH TO 1.5 INCH DIAMETER.

&&

BMW
Special weather statement, Jun 5, 5:55 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
655 PM MDT Fri Jun 5 2020

NEZ054-WYZ119-060130-
Kimball-East Laramie County-
655 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN KIMBALL AND EASTERN
LARAMIE COUNTIES...

At 654 PM MDT, a strong thunderstorm was located near Pine Bluffs, or
19 miles southwest of Kimball, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pine Bluffs, Oliver Campground, Panorama Point, Oliver Reservoir and
Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 398 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4100 10405 4116 10414 4132 10379 4107 10365
TIME...MOT...LOC 0054Z 247DEG 16KT 4112 10401

Braun
Local storm report, Jun 5, 6:08 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             19 N VAN TASSELL        42.93N 104.13W
06/05/2020  M1.75 INCH       NIOBRARA           WY   911 CALL CENTER

            GOLF BALL SIZED HAIL ON INDIAN CREEK ROAD.

&&

BMW
Local storm report, Jun 5, 6:27 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             19 N VAN TASSELL        42.94N 104.07W
06/05/2020  E2.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            BASEBALL SIZED HAIL REPORTED WITH MULTIPLE
            TREE LIMBS DOWN AT PROPERTY.

&&

BMW
Special weather statement, Jun 5, 6:30 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
730 PM MDT Fri Jun 5 2020

NEZ054-060200-
Kimball-
730 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN KIMBALL AND SOUTHWESTERN
BANNER COUNTIES...

At 729 PM MDT, a strong thunderstorm was located near Oliver
Campground, or 13 miles west of Kimball, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.

This includes Interstate 80 in Nebraska between mile markers 2 and
24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 10405 4140 10384 4139 10374 4124 10355
      4107 10389
TIME...MOT...LOC 0129Z 228DEG 16KT 4119 10390

Braun

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
June 5, 7:44 PM MST
Where
Dawes County, 1.23 mi SE of Whitney
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.770, -103.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888782.